High Wind, Stanley
- When
- June 12, 8:30 PM CST to 8:50 PM CST
- Where
- Stanley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.412, -100.736 (the zone’s center; the record gives no point)
An area of low pressure and associated cold front initiated a vigorous complex of severe thunderstorms across western South Dakota during the evening of June 12th, and these storms tracked east-southeast to affect south central SD after sunset and into the early morning of the 13th. These storms produced destructive straight-line winds of, based on damage assessments, up to 115-130 mph in Jones…
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An area of low pressure and associated cold front initiated a vigorous complex of severe thunderstorms across western South Dakota during the evening of June 12th, and these storms tracked east-southeast to affect south central SD after sunset and into the early morning of the 13th. These storms produced destructive straight-line winds of, based on damage assessments, up to 115-130 mph in Jones County, as well as three tornadoes, two of which were rated EF-2 in Jones County following the destruction of property on multiple farmsteads. Additional thunderstorms then redeveloped and reached or nearly reached severe limits across portions of central South Dakota, and training storms brought heavy rainfall of locally 3 inches or more in and around the Pierre and Mobridge areas. Finally, intense non-thunderstorm winds developed on the backside of this system during the early morning hours of the 13th, and impacted much of central and northeastern South Dakota. Some of the peak measures wind gusts include 78 mph five miles SSW of Miranda, 75 mph three miles south of Conde (the roof of a bar was blown off in Conde), and 73 mph six miles SSW of Peever. A Presidential Disaster Declaration was requested and then granted for six counties across South Dakota, Jones and Spink among them, to help residents recover from storm damage that took place from June 11-14th. Initial estimated statewide damage to public infrastructure is assessed at 1.6 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 12, 8:24 PM CST, 6 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
924 PM CDT Sun Jun 12 2022
.UPDATE...
Issued at 910 PM CDT Sun Jun 12 2022
Severe Thunderstorm Watch #353 has been issued for a good portion
of the CWA through 3 AM CDT, for thunderstorms capable of large
hail and damaging winds. There is a nearly stationary frontal
boundary splayed out from north of Aberdeen down to south of Rapid
City, which is serving as a focus for convection this evening. The
storms coming out of UNR's CWA have the potential to produce "all
hazards", as well as torrential rainfall. There is a low level jet
developing, it's nose for best low level forcing, forecast to be
anchored along or just south of this frontal boundary overnight,
helping the continuance of low level moisture advection northward
into overnight thunderstorms as they work east. Aloft, there is
also substantial mid-level WAA and steepening lapse rates to
support convection. The amount of low level and deep layer shear
available tonight points to eventual transition into (one or more)
a strong wind-producing squall line. There is also additional
potential thunderstorm development/evolution further back across
the northern high plains that will have to be monitored during the
late night early Monday morning hours, in case any of it tries to
clip north central South Dakota.
UPDATE Issued at 719 PM CDT Sun Jun 12 2022
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 250 PM CDT Sun Jun 12 2022
The main challenge in the near term is the chance for strong to
severe thunderstorms tonight, and again Monday night. Upper level
ridging currently over the region will get pushed to the east
tonight as a shortwave trough slides across the area. As it exits to
the east Monday morning, ridging will rebuild over the area before a
more southwesterly flow sets up Monday night ahead of a western U.S.
trough.
At the surface, showers and thunderstorms are expected to develop in
western South Dakota this evening in association with a
strengthening low pressure system, then track eastward through the
overnight hours. Instability wanes a bit after sunset, but does look
to increase again over the eastern CWA overnight, and will be
associated with a 30 to 40 knot low level jet and 50 to 60 knots of
bulk shear. Most of the CAMs indicate storms reaching the western
CWA around 03Z, then tracking eastward and exiting the CWA around
12Z Monday. As the low approaches the region on Monday, very warm
and moist air will be ushered northward into the region, with
dewpoints in excess of 70 degrees during the afternoon. The daytime
hours look to be dry as H7 temps of +16C to +18C will effectively
cap off any convective development. This capping inversion does
not weaken much across the east Monday night, but does across the
west, therefore as the front associated with the low moves
through, may see some post frontal convection develop late Monday
night. Should any storms become severe tonight or Monday night,
the main threats will be strong winds and large hail. One other
concern for Monday will be high heat indicies as temps in the 90s
combine with dewpoints in the 70s. Right now, the parts of the
southern CWA will be the most likely to see heat indicies above
100 degrees, so will include that area in a Heat Advisory.
Low temperatures tonight will be in the 60s. Highs on Monday will
range from the mid 80s across the far north, to the mid 90s across
the south. Lows Monday night will range from the upper 50s across
north central South Dakota, to the lower 70s across far northeastern
South Dakota and west central Minnesota.
.LONG TERM...(Tuesday through Sunday)
Issued at 250 PM CDT Sun Jun 12 2022
The period begins on Tuesday with an area of low pressure and cold
front crossing the region. A very warm EML with 700 mb temps of +16C
should limit the overall severe potential in this CWA. Showers,
along with a few thunderstorms will be possible post frontal.
Significantly less humid air will move into the CWA behind the cold
front with dew points dropping into the 40s, to the low 50s by
Tuesday evening. On Wednesday, an area of low pressure and upper
level trough will be located over south central Canada with westerly
winds, low humidity, and mostly dry conditions over the CWA. The
upper level trough pushing east on Thursday will allow an upper
level ridge to build over the Rockies and into the Northern Plains
by Friday. The strong upper level ridge will bring heat and humidity
back into the Northern Plains this weekend with high temperatures
reaching the 90s on Saturday and Sunday. Some locations in central
and north central SD could reach 100 degrees on Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 719 PM CDT Sun Jun 12 2022
Terminals KABR,KATY,KPIR,KMBG
Showers and thunderstorms are likely to impact all four terminals
at some point over the next 6 to 9 hours. KPIR/KMBG are up first,
with convection approaching from the west. Similar to last night,
there will be a large hail/damaging wind threat with storms that
move into the KPIR/KMBG terminals. Later tonight (at or after
05Z), KABR/KATY may get into the act, with the biggest threat
likely being strong/damaging winds, and also torrential rainfall.
Aside from sub-VFR conditions in/near thunderstorms tonight, VFR
cigs/visbies are expected through ~12Z Monday before any potential
for a sub-VFR stratus deck sets up. By the end of the TAF valid
period, conditions should be wholly back to good VFR territory.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM to 9 PM CDT Monday for SDZ018-019-022-
037-048-051.
MN...None.
&&
UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...DornHazardous Weather Outlook National Weather Service Aberdeen SD 428 AM CDT Sun Jun 12 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 428 AM CDT Sun Jun 12 2022 /328 AM MDT Sun Jun 12 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms will develop and move across central South Dakota late this evening and track east into northeast South Dakota and west central Minnesota during the overnight hours. Large hail and damaging winds will be the main threats from these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot temperatures in the 90s will combine with high humidity values to produce heat index values between 100 and 105 degrees Monday afternoon across parts of south central and northeast South Dakota. Scattered strong to severe thunderstorms are expected to develop across portions of central South Dakota by late Monday evening into Tuesday morning. Large hail, damaging winds and a few tornadoes will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 03:04 UTC.
15 thunderstorm wind, 13 high wind, 3 tornado, 1 hail. Local standard time, as filed.
A semi tractor trailer was blown over on Interstate 90.
A grain bin was leveled by the winds.
A brief tornado touchdown ripped five large grain bins from their base. The bins were well anchored, in fact, large pieces of cement remained attached to the pins when they were pulled out. The bins were projectiled into two machine sheds and eventually carried about a half mile to the east southeast. Other debris, including a water tank and a dumpster were also tossed east. Other farm equipment was also damaged, including a tipped trailer and displaced grain auger. Pressure change inside the machine sheds also resulted in several combine windshields to be popped out. The house and machine sheds on the property sustained very little wind damage but were built well above normal standards, rated to withstand wind speeds at thresholds of 135 mph and 120 mph respectively.
A semi tractor trailer was blown over on Interstate 90.
The track started near 239th street, about 0.75 miles east of 264th Ave. The path was clearly noted through a shelter belt. The tornado continued another half mile where it damaged a farm. The primary residence had a quarter of the roof panels ripped off a gable style roof and multiple windows and glass doors blown out. Two outbuildings were completely destroyed. Another shed lost the entire tin roof. The debris track from the farm continued for about a quarter of a mile northeast. The resident’s pickup truck also noted damage including the back window broken and dents from flying debris. The tornado weakened, but continued roughly 3.5 miles northeast to Van Metre Rd where it damaged another farm. At this property a farmhouse had shingle damage to only half of the roof. A well-built machine shed was missing about a quarter of the roof panels. A grain cart was also flipped to the north.
Significant damage occurred along Van Metre road between 234th St and 237th St. This included 3 farms which sustained significant damage. The first farm lost an entire section of roof off an open gable style roof on the primary residence, hay bales were toppled over, a trailer rotated and tipped to the east, a bulk feed bin, along with other debris, was tossed and spread over a half mile east. The next farm also lost panels off the cross gable style roof, dented grain bins, a bent flag pole, a combine header moved 100 yards to the east, and other farm equipment displaced. A deck was completely destroyed. Debris from the farm was spread at least a quarter mile east. The third farm had a feeder wagon flipped, a machine shed completely destroyed, a second outbuilding destroyed and two empty grain bins ripped from the foundation. Debris from the property was spread at least a quarter mile to the east. The damage across these three farms was extensive and was caused by intense and persistent straight line winds. Eyewitness accounts and radar data suggest severe winds stronger than 60 mph lasted for 15 minutes straight with no reprieve. At the peak, winds are estimated to range from 115 to 130 mph. This is concurrent with major loss of roof panels on both homes; both of which exhibited strong roof construction.
Tree branches were snapped, ranging from small to large in size.
A tornado was observed to be moving east-northeasterly for a short time before becoming rain-wrapped.
A report from mPING stated that one inch tree limbs were broken and/or shingles were blown off.
Five to six inch diameter tree branches were broken.
The peak wind was measured at the SDDOT RWIS station seventeen miles west of Polo at 12:36am CST.
The wind was measured at the SDDOT RWIS station five miles south-southwest of Miranda at 12:56am CST.
A trained spotter estimated 60 mph wind gusts.
The peak wind was measured at the SDDOT RWIS station six miles south-southwest of Peever at 2:19am CST.
A trained spotter four miles north of Cresbard estimated 60 mph wind gusts, which blew a few shingles off of his roof.
The peak wind was measured at the SDDOT RWIS station three miles south of Conde at 3am CDT. The roof was blown off a bar in Conde around this time as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for South Dakota, 2022Warnings in South Dakota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1031753, 1032507, 1032509, 1032511, 1033995, 1032512, 1033994, 1032513, 1032516, 1041221, 1032515, 1032517, 1031752, 1032518, 1032519, 1032520, 1031759, 1031750, 1031751, 1032521, 1031747, 1032522, 1032523, 1031754, 1032524, 1031756, 1031758, 1032525, 1031749, 1031755, 1031748, 1031757.